Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 202, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2020, 4:26 PM CDT for Custer County, Nebraska. It was in force for 49 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2020, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 10, 2020, 5:15 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 90.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:36 PM CDT | NON-TSTM WND GST 68 | 2 N Broken Bow, NE | KBBW ASOS |
| Jul 10, 4:36 PM CDT | NON-TSTM WND GST 68 | 2 N Broken Bow, NE | KBBW ASOS. |
| Jul 10, 4:40 PM CDT | TSTM WND GST 74 | 2 N Broken Bow, NE | KBBW ASOS |
| Jul 10, 4:40 PM CDT | TSTM WND GST 74 | 2 N Broken Bow, NE | KBBW ASOS. |
| Jul 10, 4:40 PM CDT | TSTM WND GST 75 | 2 N Broken Bow, NE | KBBW ASOS |
| Jul 10, 4:40 PM CDT | TSTM WND GST 75 | 2 N Broken Bow, NE | KBBW ASOS. |
| Jul 10, 5:05 PM CDT | TSTM WND GST 70 | 4 Ese Ansley, NE | |
| Jul 10, 5:15 PM CDT | HAIL 1 | Mason City, NE | ALSO ESTIMATED 60 MPH WINDS |
| Jul 10, 5:15 PM CDT | HAIL 1 | Mason City, NE | ALSO ESTIMATED 60 MPH WINDS. |
| Jul 10, 5:15 PM CDT | HAIL 1.75 | Ansley, NE | SUBSTANTIAL CROP DAMAGE BETWEEN ANSLEY AND MASON CITY |
| Jul 10, 5:15 PM CDT | HAIL 1.75 | Ansley, NE | SUBSTANTIAL CROP DAMAGE BETWEEN ANSLEY AND MASON CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
561
WUUS53 KLBF 102126
SVRLBF
NEC041-102215-
/O.NEW.KLBF.SV.W.0202.200710T2126Z-200710T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
426 PM CDT Fri Jul 10 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Custer County in central Nebraska...
* Until 515 PM CDT.
* At 425 PM CDT, a severe thunderstorm was located 7 miles southwest
of Sargent, or 14 miles south of Taylor, moving southeast at 55
mph.
This is a very dangerous storm.
HAZARD...90 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be heavily damaged or destroyed. Homes and
businesses will have substantial roof and window damage.
Expect extensive tree damage and power outages.
* Locations impacted include...
Sargent, Ansley, Mason City, Comstock, Berwyn, Weissert,
Westerville, Round Valley, Arcadia Diversion Dam State Wildlife
Management Area, and Wescott
This includes the following highways...
Highway 183 between mile markers 85 and 119.
Highway 2 between mile markers 284 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4149 9973 4174 9945 4165 9921 4109 9921
TIME...MOT...LOC 2125Z 304DEG 49KT 4157 9947
HAIL...1.50IN
WIND...90MPH
$$
Jacobs1 follow-up statement
697
WWUS53 KLBF 102153
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
453 PM CDT Fri Jul 10 2020
NEC041-102215-
/O.CON.KLBF.SV.W.0202.000000T0000Z-200710T2215Z/
Custer NE-
453 PM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN CUSTER COUNTY...
At 452 PM CDT, a severe thunderstorm was located near Weissert, or 13
miles east of Broken Bow, moving southeast at 30 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Ansley, Mason City, Comstock, Berwyn, Weissert, Westerville,and
Wescott.
This includes the following highways...
Highway 183 between mile markers 85 and 112.
Highway 2 between mile markers 284 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4146 9969 4164 9945 4156 9921 4109 9921
TIME...MOT...LOC 2152Z 316DEG 26KT 4141 9937
HAIL...1.50IN
WIND...80MPH
$$
JacobsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:18 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 10, 4:18 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service North Platte NE 418 PM CDT Fri Jul 10 2020 .SHORT TERM...(This evening through Saturday night) Issued at 417 PM CDT Fri Jul 10 2020 The main forecast challenges over next few days include thunderstorms (and severe potential) tonight and heat over the weekend. A vigorous area of low pressure and associated fronts and dryline, along with a mid-level shortwave, provide the focus for convection through the night. As of 20z, several rounds of storms traversed far northern Nebraska, resulting in wind damage and large hail. This evening and tonight... A rather complex scenario is unfolding regarding thunderstorm potential. The lone supercell remaining (as of 20z) is crossing from Blaine into Custer Counties. Visible satellite indicates a cumulus field over much of southwest Neb, with little change in height observed from the office. Cumulus does appear to be growing more agitated along the dryline in the panhandle, as well as stemming from the outflow boundary extending west from the supercell. Short range guidance has been handling today's event rather poorly with coverage and large discrepancies still exist for possible initiation along the dryline. The 20z LBF RAOB shows a midlevel capping inversion with MLCIN around -70 j/kg, but MLCAPE around 2000 j/kg (and MUCAPE of 4000). Should convection occur in the western Sandhills as suggested by some CAMS, the storms should easily become severe per ample instability and more than enough deep layer shear (50+ kts). Supercell will likely be the mode of choice for any activity before sundown, with the most favorable area from the panhandle into southwest Neb. The CAPE has a fat profile, and telling from previous storms today, forming large hail has not been an issue. These storms will also have a serious wind threat, as shown by 1600+ DCAPE and a well mixed layer with 40+ kts mid-level flow above that. However, further development is conditional and confidence is somewhat low, depending on cap strength. Best thinking is isolated storms at most that get carried east rather quickly with steering current and then along the LLJ nose if they still exist. More confidence exists with the second wave of convection, or a potential MCS that rolls through north central Nebraska after dark. The beginning of that setup is underway north of the Black Hills, and most guidance suggests it crosses our forecast area between 02-06z. At that time in north central Neb, there should be enough instability to support continued severe weather, although it's difficult to tell the effects from this morning's activity. Dew points have held in the 60s up north with the help of easterly surface flow. Shear definitely supports a QLCS or some other organized form of convection with forecast values pushing 60 kts. Also cannot rule out a tornado, either ahead of the main line or with it. Low level shear is maximized in the far north, but imagine LCL's lower through the evening and helicity to increase near the cool front and ahead of the LLJ. Saturday and Saturday night... Surface high pressure settles onto the northern Plains while isentropic downglide and overall subsidence resume over Nebraska. This sets up a blue sky day and a light northerly breeze. Have tempered forecast highs a smidge, mainly across the north. Very weak CAA is forecast at H85 with the northerly flow, about 2 to 3C cooler than today. Forecast max temps range from mid 80s north to lower 90s southwest. With light winds and continued mostly clear skies, temps should fall to a seasonably cool upper 50s at night. .LONG TERM...(Sunday through Friday) Issued at 417 PM CDT Fri Jul 10 2020 Sunday and beyond... The upper ridge stays parked over the southern Plains while a low wiggles through the Prairie Provinces, placing Nebraska in quasi-zonal flow. Temperatures over the next week will be similar to last week with a couple days of hot weather (highs 90s Sun, Mon, Thu) and some more moderate with highs in the 80s. After a primarily dry weekend, precip chances reappear Monday as the next surface low and associated fronts line up the High Plains. Scattered storm chances exist nearly every day, but perhaps the best chance of widespread activity (and possibly severe) comes Tuesday with the cool front passage. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri Jul 10 2020 Thunderstorms will be in the vicinity of the KVTN terminal throughout the afternoon and evening as they move in from the north. These storms can locally create MVFR conditions with low ceilings and gusty conditions. Storms will begin to clear out of the area in the early morning hours then remain clear. These storms are not expected to reach the KLBF terminal, but cannot be entirely ruled out. Gusty winds around KLBF may be possible overnight. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Meltzer/Snively
Hazardous weather outlook, Jul 10, 4:22 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 422 PM CDT Fri Jul 10 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-112130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 422 PM CDT Fri Jul 10 2020 /322 PM MDT Fri Jul 10 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms will continue to affect parts of southwest and central Nebraska through the evening. Any storm will be capable of producing large hail, damaging winds, and torrential rainfall. Additional storms are expected after sunset, primarily across north central Nebraska. Damaging winds and very heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Near daily thunderstorm chances exist Monday through Thursday, with the best chance of widespread precipitation coming late Tuesday. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather and rainfall reports to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 10, 2:27 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND GST 30 S VALENTINE 42.44N 100.55W
07/10/2020 E60 MPH CHERRY NE TRAINED SPOTTER
1/3 MILE VISBY FROM DRIVING RAIN AND HIGH WINDS. PEA SIZE
HAIL ALSO REPORTED
&&
SNIVELYLocal storm report, Jul 10, 2:33 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 4 E BROWNLEE 42.29N 100.55W
07/10/2020 CHERRY NE BROADCAST MEDIA
SEMI BLOWN OVER ON HIGHWAY 83, ESTIMATED 70 MPH WINDS.
&&
SJACOBSLocal storm report, Jul 10, 2:48 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 30 S VALENTINE 42.44N 100.55W
07/10/2020 M1.10 INCH CHERRY NE TRAINED SPOTTER
&&
SNIVELYLocal storm report, Jul 10, 3:16 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 NW PURDUM 42.09N 100.29W
07/10/2020 M1.00 INCH CHERRY NE PUBLIC
&&
SJACOBSLocal storm report, Jul 10, 3:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 SE DUNNING 41.80N 100.06W
07/10/2020 M1.75 INCH BLAINE NE TRAINED SPOTTER
GOLF BALL HAIL AND AT LEAST 60 MPH WIND.
&&
SJACOBSLocal storm report, Jul 10, 4:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 3 E GATES 41.65N 99.59W
07/10/2020 E70 MPH CUSTER NE PUBLIC
PUBLIC REPORTED WINDS OF AT LEAST 70 MPH.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:08 PM CDT | Special Weather Statement | LBF | Grant, Sheridan | 52 min |
| Jul 9, 8:59 PM CDT | Special Weather Statement | LBF | Hooker | 46 min |
| Jul 9, 9:28 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 47 min |
| Jul 9, 9:33 PM CDT | Special Weather Statement | LBF | McPherson | 42 min |
| Jul 9, 10:19 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, Hooker, McPherson | 41 min |
| Jul 9, 10:46 PM CDT | Areal Flood Advisory | LBF | Arthur, Grant, Hooker, McPherson | 66 min |
| Jul 9, 10:49 PM CDT | Special Weather Statement | LBF | Chase | 41 min |
| Jul 9, 11:00 PM CDT | Special Weather Statement | LBF | Arthur | 45 min |
| Jul 9, 11:22 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 38 min |
| Jul 9, 11:26 PM CDT | Special Weather Statement | LBF | Keith | 49 min |
| Jul 9, 11:37 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 23 min |
| Jul 9, 11:46 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 59 min |
| Jul 10, 12:30 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 50 min |
| Jul 10, 12:33 AM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Jul 10, 11:39 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 51 min |
| Jul 10, 11:50 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 40 min |
| Jul 10, 12:22 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 38 min |
| Jul 10, 12:52 PM CDT | Special Weather Statement | LBF | Brown | 38 min |
| Jul 10, 1:03 PM CDT | Special Weather Statement | LBF | Rock | 42 min |
| Jul 10, 1:32 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| Jul 10, 1:48 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jul 10, 2:26 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Thomas | 49 min |
| Jul 10, 2:59 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 46 min |
| Jul 10, 3:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 42 min |
| Jul 10, 3:59 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 46 min |
| Jul 10, 4:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 51 min |
| Jul 10, 5:00 PM CDT | Flash Flood Warning | LBF | Custer | 111 min |
| Jul 10, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 37 min |
| Jul 10, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.